Browse By Topic and Related Items

Topic Browser

Related Items

Bookmark and Share

ITL: Physician Reviews of HM-Relevant Research

From: The eWire, 7.11.2012

Fluoroquinolones may increase rate of retinal detachment, a rare occurrence overall

by Alexander R. Carbo, MD, SFHM, Jonathan T. Crocker, MD, Lauren Doctoroff, MD, FHM, Elizabeth Farrell, MD, Rebecca Newlin Hutchinson, MD, MPH, Hospital Medicine Program, Beth Israel Deaconess Medical Center, Boston

Clinical question: Do oral fluoroquinolones increase the risk of retinal detachment?

Background: Fluoroquinolones are increasingly used in both inpatient and outpatient settings, given their broad antimicrobial coverage. However, adverse effects, including those related to connective tissue and the eye, are increasingly reported. Whether that also includes retinal detachment is not yet known.

Study design: Nested case control study.

Setting: Canadian province.

Synopsis: Using data from administrative databases to identify patients who visited ophthalmologists in British Columbia between 2000 and 2007, the investigators identified 4,384 cases of retinal detachment, and matched those cases to controls at a rate of 10:1. Current, recent, and past fluoroquinolone usage was the exposure of interest.

Patients actively taking a fluoroquinolone had a higher risk of retinal detachment compared with those not taking the drug (adjusted RR of 4.5, 95% CI of 3.56-5.70). Prior or recent use of a fluoroquinolone did not increase the rate of retinal detachment. The patients were more likely to be male, myopic, diabetic, and have a prior history of cataract surgery. Ciprofloxacin was the drug most frequently involved, but this is not adjusted by frequency of prescription. Despite this association, the actual outcome is quite rare (approximately 1,440 cases per year in the U.S.).

This study has the benefit of a large amount of data and captures prescription data well. It relied on coding to identify the cases and might have missed or inappropriately categorized some cases. Despite these caveats, this study adds to the concerning adverse events due to the increasing use of fluoroquinolone therapy, and hospitalists should use appropriate clinical judgment when prescribing and educating patients about the risks and benefits.

Bottom line: Fluoroquinolone use might increase the rate of retinal detachment in patients, but the absolute risk of the event is low.

Citation: Etminan M, Forooghian F, Brophy JM, Bird ST, Maberley D. Oral fluoroquinolones and the risk of retinal detachment. JAMA. 2012;307:1414-1419.


This copy is for your personal, noncommercial use only. No part of this article can be reproduced without the written permission of the publisher. Order presentation-ready copies for distribution to your colleagues, clients, or customers by contacting our reprints department at reprints@wiley.com. Copyright © 2009 Society of Hospital Medicine, administered by John Wiley & Sons Inc.

current issue

April 2014

Search

The Hospitalist newsmagazine reports on issues and trends in hospital medicine. The Hospitalist reaches more than 25,000 hospitalists, physician assistants, nurse practitioners, residents, and medical administrators interested in the practice and business of hospital medicine.

Copyright © 2000–2014 by John Wiley & Sons, Inc. or related companies. All rights reserved.

ISSN: 1553-085X